Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 146, NWS St. Louis, MO

May 10, 2008Calhoun County, Greene County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 10, 2008, 11:47 PM CDT for Calhoun County, Greene County, Pike County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2008, 11:47 PM CDT (04:47 UTC)
Expired
May 11, 2008, 12:21 AM CDT
In force
34 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Calhoun County, IL, Greene County, IL, Pike County, IL

The radar

The St Louis radar (KLSX), 89 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days
May 10, 7:14 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 110446
SVRLSX
ILC013-061-149-110530-
/O.NEW.KLSX.SV.W.0146.080511T0447Z-080511T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1147 PM CDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CALHOUN COUNTY IN SOUTHWEST ILLINOIS
  NORTHERN GREENE COUNTY IN SOUTHWEST ILLINOIS
  SOUTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1230 AM CDT

* AT 1142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR PLEASANT HILL...OR 10 MILES
  SOUTH OF PITTSFIELD...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROODHOUSE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3957 9057 3953 9057 3953 9019 3935 9016
      3935 9087 3939 9092 3953 9101 3965 9061
TIME...MOT...LOC 0447Z 250DEG 31KT 3948 9078

$$

CARNEY
2 follow-up statements
000 
WWUS53 KLSX 110509
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1209 AM CDT SUN MAY 11 2008

ILC013-061-149-110530-
/O.CON.KLSX.SV.W.0146.000000T0000Z-080511T0530Z/
CALHOUN IL-GREENE IL-PIKE IL-
1209 AM CDT SUN MAY 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHERN GREENE AND NORTHERN CALHOUN COUNTIES IN SOUTHWEST
ILLINOIS...AND SOUTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...

AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BEDFORD...OR ABOUT 9
MILES SOUTHWEST OF WINCHESTER...MOVING EAST AT 36 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...BARROW
AND ROODHOUSE.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3957 9057 3953 9058 3953 9019 3936 9016
      3936 9080 3960 9079 3962 9071 3963 9069
      3963 9066 3965 9061
TIME...MOT...LOC 0509Z 250DEG 31KT 3954 9055

$$

CARNEY
000 
WWUS53 KLSX 110521
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1221 AM CDT SUN MAY 11 2008

ILC013-061-149-110531-
/O.CAN.KLSX.SV.W.0146.000000T0000Z-080511T0530Z/
CALHOUN IL-GREENE IL-PIKE IL-
1221 AM CDT SUN MAY 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREENE AND NORTHERN
CALHOUN COUNTIES IN SOUTHWEST ILLINOIS...AND SOUTHEASTERN PIKE COUNTY
IN WEST CENTRAL ILLINOIS IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 3957 9057 3953 9058 3953 9019 3936 9016
      3936 9080 3960 9079 3962 9071 3963 9069
      3963 9066 3965 9061
TIME...MOT...LOC 0521Z 250DEG 31KT 3957 9042

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:54 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, May 10, 6:54 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
654 PM CDT SAT MAY 10 2008

.DISCUSSION...
/303 PM CDT SAT MAY 10 2008/
AN ACTIVE WEATHER REGIME IS FORECAST TO CONTINUE THRU NEXT WEEK WITH
THE FIRST SIGNIFICANT ROUND TONIGHT INTO SUNDAY.

CONDITIONS AND MODEL FORECASTS HAVE CHANGED QUITE A BIT SINCE 24 HRS
AGO WITH THE LATEST DATA NOW POINTING TO THE POTENTIAL FOR SEVERE WX
ACROSS AT LEAST THE SRN HALF OF THE CWA TONIGHT. THE SURFACE LOW IS
NOW FORECAST TO TRACK MUCH FURTHER NORTHWEST THAN PREVIOUSLY
ANTICIPATED WHICH WILL BRING THE UNSTABLE WARM SECTOR EVENTUALLY
INTO THE REGION TONIGHT. PRIND ARE THE SFC LOW IN SOUTH CENTRAL KS
ATTM WILL DEEPEN AND MOVE NEWD INTO NW MO BY EARLY EVENING WHERE
LARGE PRES FALLS ARE CURRENTLY BEING OBSERVED. THE SFC LOW WILL THEN
CONTINUE TO DEEPEN IN RESPONSE TO THE MIGRATING AND DEEPENING
UPPER SYSTEM...MOVING INTO CENTRAL IL BY DAYBREAK SUNDAY.

THIS FORECAST TRACK SHOULD EVENTUALLY ALLOW THE WARM FRONT...WHICH
HAS MOVED INTO FAR SW MO...TO CONTINUE MOVING NWD IN ADVANCE OF THE
MIGRATING SFC LOW/ATTENDANT COLD FRONT. STEEP MID LEVEL LAPSE RATES
ARE ALREADY IN PLACE ACROSS THE REGION...EVIDENT FROM ACCAS THIS
MORNING AND THE 18Z KSGF SOUNDING. THE WARMER AIR AND HIGHER
BOUNDARY LAYER DEW POINTS WITHIN THE WARM SECTOR SHOULD COMBINE
WITH THE STEEP LAPSE RATES...RESULTING IN A MODEST SIZE WARM
SECTOR WEDGE WITH MUCAPES OF 1000-1500 J/KG. ELEVATED THUNDERSTORMS
ONGOING ACROSS SW MO WILL CONTINUE TO PROGRESS EWD INTO ERN MO AND
IL THIS EVENING WITH A THREAT OF HAIL...HOWEVER THE HIGHEST IMPACT
SEVERE WEATHER THREAT WILL OCCUR WITH ANY SFC BASED STORMS AHEAD
OF THE CDFNT/WITHIN THE WARM SECTOR WHICH WILL BE STRONGLY FORCED
BY THE CDFNT AND MID/UPPER TROF. THE KINEMATIC PARAMETERS WILL BE
QUITE FAVORABLE FOR SEVERE STORMS WITH STRONG DEEP LAYER SHEAR AND
IMPRESSIVE VALUES OF 0-1KM AND 0-3KM SRH. THE MOST LIKELY MODE
APPEARS TO BE A SQUALL LINE GIVEN THE NATURE OF THE STRONG
FORCING...WITH A THREAT OF DAMAGING WINDS AND A FEW QLCS TORNADOES.

THE OTHER BIG ITEM WILL BE WIND...AND IT LOOKS LIKE MOTHER NATURE
WILL REALLY TURN ON THE WIND MACHINE.  A TIGHT PRESSURE GRADIENT
WILL DEVELOP IN ASSOCIATION WITH THE DEEPENING LOW AND THIS SHOULD
PRODUCE ADVSRY LEVEL WINDS BEGINNING OVERNIGHT IN THE WAKE OF THE
LOW AND CDFNT...CONTINUING IN ERNEST ON SUNDAY IN THE WAKE OF THE
LOW.  WOULD EXPECT TO SEE SFC WINDS GUSTING FROM 40-50 MPH AT TIMES.
BESIDES THE WIND...THE OTHER WEATHER ELEMENTS WILL COMBINE TO MAKE
THE WEATHER FOR MOTHERS DAY QUITE NASTY. TEMPERATURES WILL REMAIN IN
THE 50S...THE REGION WILL BE BLANKETED IN STRATUS...AND THERE WILL
BE SHOWERS PRIMARILY ACROSS THE NE HALF OF THE CWA IN THE DEEP
CYCLONIC FLOW.

THE REMAINDER OF THE FCST PRETTY MUCH REMAINS ON TRACK WITH MONDAY
STARTING OFF QUITE COOL THEN TEMPERATURES MODERATING. THE NEXT
SYSTEM WILL THEN BEGIN AFFECTING THE AREA AS EARLY AS TUESDAY
AFTERNOON WITH SHRA/TSRA CONTINUING INTO AT LEAST EARLY WED.

GLASS
&&

.AVIATION...
/653 PM CDT SAT MAY 10 2008/ FOR THE 00Z TAFS... STRENGTHENING
SURFACE LOW OVER SOUTHWEST MO...NEAR JOPLIN...WILL LIFT RAPIDLY TO
THE NORTH AND EAST THIS EVENING...PULLING A COLD FRONT THROUGH THE
FORECAST AREA. SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST
FOR THE FIRST FEW HOURS OF THE TAF FORECAST PERIOD... BEFORE A
MORE ORGANIZED LINE THAT HAS DEVELOPED AHEAD OF FRONT MOVES IN.
KCOU SHOULD SEE THIS ACTIVITY AFTER 00Z...KSUS/KSTL AFTER 02Z. AS
FOR KUIN...THEY SHOULD JUST SEE A MORE DISORGANIZED COMPLEX AS
THEY WILL BE CLOSER TO THE SURFACE LOW. ALMOST IMMEDIATELY BEHIND
THE ACTIVITY...WILL SEE FRONT SLIDE THROUGH KCOU AROUND 03Z...AND
AROUND 06Z AT KUIN...KSTL AND KSUS.

AFTER ALL OF THIS...WILL SEE WINDS PICKUP WITH SUSTAINED WINDS
OVER 30 MPH AT TIMES AND GUSTS TO 45 TO 50 MPH FROM THE WEST TO
NORTHWEST...BEFORE DIMINISHING LATE TOMORROW AFTERNOON. AS FOR
CLOUD COVER...IFR/MVFR TO PERSIST TIL LATE TOMORROW AFTERNOON AS WELL.

BYRD
&&

.CLIMATE...

RECORD LOW MAX TEMPS FOR MAY 11

COU   53 IN 1952
STL   53 IN 1960
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 4 AM TO 7 PM CDT SUNDAY FOR CRAWFORD-FRANKLIN-
     IRON-JEFFERSON-LINCOLN-MADISON-PIKE-REYNOLDS-ST. CHARLES-
     ST. FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
     WASHINGTON.

     WIND ADVISORY FROM 1 AM TO 7 PM CDT SUNDAY FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-GASCONADE-KNOX-LEWIS-MARION-MONITEAU-MONROE-
     MONTGOMERY-OSAGE-RALLS-SHELBY.

IL...WIND ADVISORY FROM 4 AM TO 7 PM CDT SUNDAY FOR ADAMS IL-BOND IL-
     BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
     IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
     PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.
&&

WFO LSX
Hazardous weather outlook, May 10, 3:49 PM CDT, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
349 PM CDT SAT MAY 10 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
349 PM CDT SAT MAY 10 2008

...WIND ADVISORY IN EFFECT OVERNIGHT THROUGH SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...PRIMARILY SOUTH OF A CUBA
TO SPARTA LINE...WITH A SLIGHT RISK OF SEVERE STORMS ACROSS THE
REMAINDER OF THE AREA. THUNDERSTORMS ARE EXPECTED TONIGHT...WITH A
SQUALL LINE EXPECTED TO TRACK ACROSS THE REGION. THE STORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL...AND A FEW
TORNADOES...ESPECIALLY DURING THE EVENING HOURS.

AFTER THE SYSTEM MOVES THROUGH LATE THIS EVENING...STRONG
NORTHWEST WINDS GUSTING UP TO 45 MPH WILL DEVELOP OVERNIGHT.

MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

VERY STRONG NORTHWEST WINDS GUSTING FROM 40 TO 50 MPH WILL OCCUR
ON SUNDAY AND VERY EARLY SUNDAY EVENING.

THE NEXT STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO THE
AREA TUESDAY THROUGH WEDNESDAY.

MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

GLASS

In the hours before

Local storm report, May 10, 6:49 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             4 SW BELGRADE           37.75N  90.90W
05/10/2008  E0.75 INCH       WASHINGTON         MO   TRAINED SPOTTER

&&

EVENT NUMBER 00043

SIPPRELL
Local storm report, May 10, 6:53 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             4 NW BELGRADE           37.83N  90.90W
05/10/2008  E0.88 INCH       WASHINGTON         MO   TRAINED SPOTTER

&&

EVENT NUMBER 00044

SIPPRELL
Local storm report, May 10, 8:54 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
854 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND DMG     MODOC                   38.05N  90.04W
05/10/2008                   RANDOLPH           IL   TRAINED SPOTTER

            SMALL TREE LIMBS DOWNED

&&

EVENT NUMBER 00047

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:34 PM CDTTornado WarningLSXRandolph26 min
May 11, 12:12 PM CDTRiver Flood WarningLSXMorgan, Pike8 days

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.